Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 96, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 8, 2008, 9:23 PM EDT for Durham County, Granville County, Person County, North Carolina. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2008, 9:23 PM EDT (01:23 UTC)
- Expired
- May 8, 2008, 10:15 PM EDT
- In force
- 52 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Durham County, NC, Granville County, NC, Person County, NC
The radar
The Raleigh/Durham radar (KRAX), 72 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 9:40 PM EDT | TSTM WND DMG | 2 Sw Berea, NC | THREE TREES DOWN...ONE ON GEORGE SHERMAN ROAD...ONE ON BEN THORPE ROAD...AND ONE ON DAYS MILL ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 7:20 PM EDT | Tornado Watch | SPC | 8 hr |
| May 8, 8:38 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1104 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 6.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 090123
SVRRAH
NCC063-077-145-090215-
/O.NEW.KRAH.SV.W.0096.080509T0123Z-080509T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
923 PM EDT THU MAY 8 2008
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL DURHAM COUNTY IN CENTRAL NORTH CAROLINA
SOUTHEASTERN PERSON COUNTY IN CENTRAL NORTH CAROLINA
GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 1015 PM EDT
* AT 918 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER BAHAMA...OR 12 MILES WEST OF CREEDMOOR...
MOVING NORTHEAST AT 32 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF
58 MPH ARE LIKELY WITH THIS STORM.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MORIAH AROUND 930 PM...
STEM AROUND 935 PM...
BEREA AROUND 940 PM...
OXFORD AROUND 955 PM...
STOVALL AROUND 1005 PM...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM FRIDAY MORNING FOR
CENTRAL NORTH CAROLINA.
LAT...LON 3615 7897 3623 7895 3623 7899 3655 7870
3644 7851 3622 7852 3606 7889
TIME...MOT...LOC 0123Z 233DEG 28KT 3619 7885
$$
VINCENT4 follow-up statements
000
WWUS52 KRAH 090133 RRA
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
933 PM EDT THU MAY 8 2008
NCC063-077-145-090215-
/O.CON.KRAH.SV.W.0096.000000T0000Z-080509T0215Z/
DURHAM NC-PERSON NC-GRANVILLE NC-
933 PM EDT THU MAY 8 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR GRANVILLE...SOUTHEASTERN PERSON AND NORTH CENTRAL DURHAM
COUNTIES...
AT 932 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
MORIAH...OR 10 MILES NORTHWEST OF CREEDMOOR...MOVING NORTHEAST AT 23
MPH. NICKEL SIZED HAIL AND WINDS IN EXCESS OF 60 MPH ARE EXPECTED
WITH THIS STORM
THE SEVERE THUNDERSTORM WILL BE NEAR...
STEM BY 940 PM EDT
BEREA BY 955 PM EDT
8 MILES SOUTHEAST OF OAK HILL BY 1005 PM EDT
OXFORD BY 1010 PM EDT
6 MILES SOUTH OF STOVALL BY 1015 PM EDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM EDT FRIDAY MORNING FOR
CENTRAL NORTH CAROLINA.
LAT...LON 3615 7897 3623 7895 3623 7899 3655 7870
3644 7851 3622 7852 3606 7889
TIME...MOT...LOC 0133Z 234DEG 20KT 3622 7882
$$
VINCENT000
WWUS52 KRAH 090147
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
946 PM EDT THU MAY 8 2008
NCC063-090156-
/O.CAN.KRAH.SV.W.0096.000000T0000Z-080509T0215Z/
DURHAM NC-
946 PM EDT THU MAY 8 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DURHAM COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS MOVED NORTH OF DURHAM
COUNTY...THEREFORE THE WARNING FOR DURHAM COUNTY HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM EDT FRIDAY
MORNING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3629 7892 3655 7870 3646 7856 3644 7852
3639 7851 3637 7852 3623 7852 3623 7892
TIME...MOT...LOC 0146Z 227DEG 28KT 3633 7874
$$
NCC077-145-090215-
/O.CON.KRAH.SV.W.0096.000000T0000Z-080509T0215Z/
PERSON NC-GRANVILLE NC-
946 PM EDT THU MAY 8 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR NORTHERN GRANVILLE AND SOUTHEASTERN PERSON COUNTIES...
AT 941 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR BEREA...
OR 10 MILES WEST OF OXFORD...MOVING NORTHEAST AT 32 MPH. NICKEL SIZE
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED WITH THIS
STORM
THE SEVERE THUNDERSTORM WILL BE NEAR...
OAK HILL AND 7 MILES NORTHWEST OF OXFORD BY 955 PM EDT
STOVALL BY 1010 PM EDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM EDT FRIDAY MORNING FOR
CENTRAL NORTH CAROLINA.
LAT...LON 3629 7892 3655 7870 3646 7856 3644 7852
3639 7851 3637 7852 3623 7852 3623 7892
TIME...MOT...LOC 0146Z 227DEG 28KT 3633 7874
$$
VINCENT000
WWUS52 KRAH 090201
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1000 PM EDT THU MAY 8 2008
NCC145-090210-
/O.CAN.KRAH.SV.W.0096.000000T0000Z-080509T0215Z/
PERSON NC-
1000 PM EDT THU MAY 8 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PERSON COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS MOVED NORTHEAST OUT OF
PERSON COUNTY INTO GRANVILLE COUNTY...THEREFORE THE WARNING FOR
PERSON COUNTY HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM EDT FRIDAY MORNING
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3628 7881 3628 7880 3630 7881 3644 7880
3655 7870 3644 7852 3638 7852 3623 7881
TIME...MOT...LOC 0200Z 229DEG 21KT 3637 7870
$$
NCC077-090215-
/O.CON.KRAH.SV.W.0096.000000T0000Z-080509T0215Z/
GRANVILLE NC-
1000 PM EDT THU MAY 8 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR NORTHERN GRANVILLE COUNTY...
AT 955 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BEREA...OR 8 MILES WEST OF OXFORD...MOVING NORTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
OAK HILL BY 1005 PM EDT
STOVALL BY 1015 PM EDT
THIS IS A DANGEROUS STORM THIS STORM HAS A HISTORY OF PRODUCING
WIND DAMAGE IN PERSON COUNTY. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM EDT FRIDAY MORNING FOR
CENTRAL NORTH CAROLINA.
LAT...LON 3628 7881 3628 7880 3630 7881 3644 7880
3655 7870 3644 7852 3638 7852 3623 7881
TIME...MOT...LOC 0200Z 229DEG 21KT 3637 7870
$$
VINCENT000
WWUS52 KRAH 090212
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1010 PM EDT THU MAY 8 2008
NCC077-090220-
/O.EXP.KRAH.SV.W.0096.000000T0000Z-080509T0215Z/
GRANVILLE NC-
1010 PM EDT THU MAY 8 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GRANVILLE COUNTY
EXPIRES AT 1015 PM EDT...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED...AND THE WARNING
WILL THEREFORE BE ALLOWED TO EXPIRE AT 1015 PM. GUSTY WINDS UP TO 45
MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL REMAIN POSSIBLE
WITH THIS STORM AS IT CONTINUES MOVING NORTHEAST THROUGH NORTHERN
GRANVILLE COUNTY TOWARD THE VIRGINIA BORDER.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM EDT FRIDAY MORNING FOR
CENTRAL NORTH CAROLINA.
LAT...LON 3628 7881 3628 7880 3630 7881 3644 7880
3655 7870 3644 7852 3638 7852 3623 7881
TIME...MOT...LOC 0210Z 227DEG 28KT 3645 7862
$$
VINCENTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 7:50 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, May 8, 7:50 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 750 PM EDT THU MAY 8 2008 .SYNOPSIS...A STORM SYSTEM WILL MOVE ACROSS THE APPALACHIANS TONIGHT AND INTO THE POTOMAC RIVER AREA ON FRIDAY. THE ASSOCIATED COLD FRONT WILL WAVER ACROSS CENTRAL NC FRIDAY NIGHT THROUGH SATURDAY... THEN PRESS SOUTHWARD SATURDAY NIGHT. && .NEAR TERM /THROUGH TONIGHT/... AS OF 0700 PM THURSDAY... ...TORNADO WATCH #282 IS IN EFFECT FROM 700 PM THROUGH 100 AM... JUST A QUICK UPDATE TO REFLECT THE LATEST THOUGHTS CONCERNING THE LATEST MESOSCALE CONVECTIVE TRENDS. A BROAD ZONE OF 1.5-3 MB/3HR SURFACE PRESSURE FALLS FROM NEAR ALBANY GA TO HICKORY NC HAS PERSISTED OVER THE LAST SEVERAL HOURS... IN ADVANCE OF A SUBTLE MID LEVEL VORT LOBE EXTENDING FROM EASTERN TN TO EASTERN AL. SURFACE WINDS ACROSS THE NC PIEDMONT AND FOOTHILLS HAVE ACCORDINGLY BACKED SOME 30 DEGREES DURING THAT TIME... WHICH HAS PRODUCED A PERSISTENT AREA OF LOW LEVEL CONFLUENCE ACROSS WEST CENTRAL NC AND SC. THERE HAS BEEN AN INCREASE IN BOTH COVERAGE AND INTENSITY OF THUNDERSTORM ACTIVITY IN THE WESTERN PORTION OF THE STATE... WHERE FORCING ATTENDANT THE MID LEVEL WAVE AND PERHAPS OROGRAPHIC EFFECTS ARE AIDING CONVERGENCE AND ASCENT. THE STRONGER FORCING FOR ASCENT IS EXPECTED TO SPREAD INTO WESTERN AND CENTRAL NC AFTER 03Z... WHEN THE EXIT REGION OF A 100+ KNOT UPPER LEVEL JET OVERSPREADS THE CAROLINAS AND GEORGIA. NOT COINCIDENTALLY... THAT WILL ALSO BE WHEN THE LOW LEVEL RETURN BRANCH OF THE THERMALLY INDIRECT CIRCULATION WITHIN THE UPPER JET EXIT REGION DRAMATICALLY INTENSIFIES THE LLJ IN EXCESS OF 45 KNOTS. THUS... EXPECT THAT MOST OF THE ACTIVITY DURING THE NEXT COUPLE OF HOURS WILL POSE MAINLY A DAMAGING WIND AND HAIL THREAT... AS RUC ANALYZED 0-6 KM BULK SHEAR OF 50 KNOTS WILL PROMOTE STORM ORGANIZATION AND ROTATION IN A PLUME OF 7.0 TO 8.0 C/KM LOW LEVEL LAPSE RATES. THEREAFTER... THE TORNADO THREAT WILL RAPIDLY INCREASE AS THE LLJ ACCELERATES ACROSS THE AREA AND INITIALLY MARGINAL 15-20 KNOT 0-1 KM SHEAR VALUES INCREASE IN EXCESS OF 30 OR 35 KNOTS BETWEEN 03 AND 09Z. -MWS WITH PW VALUES IN EXCESS OF 1.40 INCHES...CONVECTION HAS THE POTENTIAL TO PRODUCE SIGNIFICANT RAIN. STORM CELLS SHOULD BE PROGRESSIVE WITH VIGOROUS LOW LEVEL FLOW BUT TRAINING CELLS WOULD RESULT IN A FLASH FLOOD THREAT. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... AS OF 300 PM THURSDAY... CONVECTION WILL LIKELY BE ADVANCING EASTWARD ACROSS THE COASTAL PLAIN TOWARD DAYBREAK FRIDAY AND THEN DIMINISHING DURING THE MORNING. THE SURFACE BOUNDARY WILL LIKELY BE IN THE VICINITY OF THE US 1 CORRIDOR ON FRIDAY WITH A DRIER AND MORE STABLE AIR MASS IN THE W PIEDMONT AND A MORE MOIST AND UNSTABLE AIR MASS ACROSS THE COASTAL PLAIN. SMALL CHC OF CONVECTION W OF THE BOUNDARY ON FRI WITH A GREATER CHANCE ACROSS THE COASTAL PLAIN. EXTREME SE PORTION OF RAH CWA IS IN THE DAY 2 BUT UPPER FLOW RELAXES AND SHEAR IS NOT THAT IMPRESSIVE...SO WIDESPREAD SEVERE THREAT APPEARS REDUCED. && .LONG TERM /SATURDAY THROUGH THURSDAY/... AS OF 230 PM THURSDAY... STALLED FRONT ACROSS THE REGION ON SATURDAY WILL PRODUCE A STRONG NORTH-SOUTH TEMP GRADIENT WITH A CHANCE OF SHOWERS ALONG AND SOUTH OF THE FRONT. WILL KEEP THE CHANCES IN THE SLIGHT CATEGORY ACROSS THE SOUTHERN TIER WITH HIGHS GRADUATED FROM LOWER 70S NORTH TO UPPER 70S SOUTH. WEAK SHORT WAVE RIDGING ALOFT WILL BUILD ACROSS THE AREA ON SATURDAY NIGHT...FURTHER HAMPERING ANY ATTEMPTS AT CONVECTION. DYNAMICS WILL BE GREATLY ENHANCED SUNDAY AS A 120KT JET ROUNDS THE BASE OF A NEGATIVELY TILTED SHORT WAVE TROF DIGGING SOUTHEAST ACROSS THE OHIO VALLEY. MODEL CONSENSUS IS QUITE GOOD CONCERNING THE TIMING OF THIS SYSTEM...WHICH IS FASTER AND FURTHER NORTH THAN PREVIOUS RUNS...LOW AND UPPER LEVELS ARE PHASED NICELY...BUT THERE IS SOME DISSENTION ON THE STRENGTH OF THE LOW LEVEL H8 JET...45 KNOTS ON THE NAM VS 70 KNOTS ON THE GFS...THUS SHEAR AND HELICITY ARE STILL IN QUESTION. IN ANY EVENT...POPS WILL BE RAISED TO LIKELY AND CATEGORICAL SUNDAY AFTERNOON THROUGH EARLY EVENING. TEMPS SHOULD RANGE WIDELY...70 NORTHWEST TO 80 SOUTHEAST. AS THE SYSTEM ROTATES OUT...SOME WRAP AROUND MOISTURE WILL LINGER ACROSS THE NORTHERN TIER THROUGH MONDAY AFTERNOON...ONLY SMALL POPS. MUCH COOLER TEMPS ARE ON TAP IN STRONG NORTHWEST FLOW BEHIND THE SYSTEM...HIGHS MONDAY WILL BE IN THE 60S. UPPER RIDGE BUILDS IN FROM THE MIDWEST TUE THROUGH EARLY WED...DRY WITH HIGHS RECOVERING INTO THE MID AND UPPER 70S. ANOTHER SYSTEM APPROACHING FROM THE WEST WILL INCREASE MOISTURE ADVECTION AND BEGIN INDUCING A CHANCE OF SHOWERS/TSTMS IN THE FAR WEST AS EARLY AS WED AFTERNOON...WITH ACTIVITY SPREADING EAST ACROSS THE AREA WED NIGHT. SKIES WILL BE CLEARING BEHIND THIS SYSTEM FOR THURSDAY. && .AVIATION /00Z FRIDAY THROUGH MONDAY/... AS OF 740 PM THURSDAY... CONDITIONS AT THE TERMINALS TONIGHT WILL ULTIMATELY HINGE ON CONVECTIVE DEVELOPMENT. NUMEROUS SHOWERS AND THUNDERSTORMS ARE DEVELOPING RAPIDLY IN THE FOOTHILLS OF THE MOUNTAINS WHERE UPSLOPE FLOW AND INCREASING UPPER LEVEL FORCING IS COMBINING WITH FAVORABLE INSTABILITY. EXPECT ACTIVITY TO CONTINUE DEVELOPING AND SPREADING EAST INTO THE WESTERN PIEDMONT THIS EVENING. BEST TIMING FOR CONVECTION AT INT/GSO AFTER 01Z AND LASTING WELL INTO THE NIGHT. INCLUDED A BROAD -SHRA/VCTS MENTION FOR SEVERAL HOURS TO ACCOUNT FOR THE POTENTIAL...WILE FOCUSING ON THE LATE EVENING/EARLY MORNING HOURS AS THE BEST POTENTIAL FOR DETERIORATING CONDITIONS ASSOCIATED WITH THE CONVECTION. FURTHER EAST... ACTIVITY NOT LIKELY TO SPREAD INTO RDU/RWI/FAY UNTIL WELL AFTER MIDNIGHT AND LIKELY AFTER 06Z WHEN THE BEST FORCING ARRIVES INTO THE AREA. CONVECTIVE POTENTIAL WILL PERSIST PAST 12Z AT FAY/RWI. AMENDMENTS WILL BE NEEDED OVERNIGHT AS CONVECTION DEVELOPS AND MOVES INTO THE AREA. WE WILL BE PROACTIVE IN TRYING TO HIGHLIGHT THE BEST POTENTIAL TIMING FOR THUNDER AND ASSOCIATED MVFR/IFR CONDITIONS. LIKELY TO SEE AN IMPROVEMENT IN CONDITIONS BY MID MORNING AS THE MAIN SHORTWAVE ENERGY PASSES OFF TO THE EAST. HOWEVER... THE ASSOCIATED FRONT WILL LAG BEHIND... TAKING MOST OF THE DAY TO PUSH THROUGH CENTRAL NORTH CAROLINA. ENOUGH MOISTURE PRESENT DOWN AT FAY TO MAINTAIN A CHANCE OF CONVECTION FOR MOST OF THE DAY... SO A CB WAS INCLUDED FOR THE AFTERNOON AS INSTABILITY WILL INCREASE AHEAD OF THE FRONT. OTHERWISE EXPECT PREDOMINANT VFR CONDITIONS WITH BROKEN CUMULUS CEILINGS AT RDU/RWI/FAY...MAINLY DIURNALLY DRIVEN. LESS MOISTURE IN THE TRIAD SHOULD RESULT IN JUST A FEW TO SCATTERED DIURNAL CUMULUS. MAINLY VFR CONDITIONS EXPECTED FRIDAY NIGHT INTO SATURDAY... ALTHOUGH THE LINGERING FRONTAL BOUNDARY IN THE SOUTHERN PORTION OF THE AREA COULD LEAD TO MVFR CONDITIONS IN STRATUS/FOG NEAR FAY SATURDAY MORNING. SUNDAY...EXPECT WIDESPREAD SHOWERS AND STRONG THUNDERSTORMS AS A POWERFUL NEGATIVELY TILTED SHORT WAVE DIVES SOUTHEAST INTO THE MID ATLANTIC. THIS SYSTEM WILL LIFT NORTH OF THE AREA SUNDAY NIGHT WITH CLEARING FROM SOUTH TO NORTH SUNDAY NIGHT. MAINLY CLEAR AND BREEZY MONDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...BLAES LONG TERM...MLM AVIATION...JFB
Hazardous weather outlook, May 8, 8:43 PM EDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 843 PM EDT THU MAY 8 2008 NCZ011-027-028-042-043-077-078-085-086-088-089-091000- HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE- CUMBERLAND-SAMPSON- 843 PM EDT THU MAY 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT. THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA VERY LATE THIS EVENING THROUGH THE OVERNIGHT. DAMAGING WINDS... LARGE HAIL... AND ISOLATED TORNADOES WILL BE POSSIBLE. THE SEVERE WEATHER THREAT WILL BE GREATEST BETWEEN 11 PM AND 7 AM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. LINGERING SEVERE STORMS ARE POSSIBLE EARLY FRIDAY MORNING EAST OF INTERSTATE 95. A FEW STRONG TO SEVERE THUNDERSTORMS MAY REDEVELOP FRIDAY AFTERNOON ACROSS THE COASTAL PLAIN AND SANDHILLS. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP AGAIN SUNDAY AFTERNOON AND SUNDAY NIGHT...AS YET ANOTHER STRONG LOW PRESSURE SYSTEM APPROACHES CENTRAL NORTH CAROLINA FROM THE WEST. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED OVERNIGHT. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS. NCZ007-021>024-038>040-073>075-083-084-091000- PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DAVIDSON-RANDOLPH-CHATHAM- STANLY-MONTGOMERY-MOORE-ANSON-RICHMOND- 843 PM EDT THU MAY 8 2008 ...TORNADO WATCH 282 IN EFFECT UNTIL 1 AM EDT FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA THIS EVENING. DAMAGING WINDS... LARGE HAIL... AND A FEW TORNADOES WILL BE POSSIBLE. THE SEVERE WEATHER THREAT WILL BE GREATEST BETWEEN 8 PM AND 5 AM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP AGAIN SUNDAY AFTERNOON AND SUNDAY NIGHT...AS YET ANOTHER STRONG LOW PRESSURE SYSTEM APPROACHES CENTRAL NORTH CAROLINA FROM THE WEST. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS REQUESTED THROUGH THE OVERNIGHT HOURS. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS. NCZ008>010-025-026-041-076-091000- GRANVILLE-VANCE-WARREN-DURHAM-FRANKLIN-WAKE-LEE- 843 PM EDT THU MAY 8 2008 ...TORNADO WATCH 283 IN EFFECT UNTIL 3 AM EDT FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA VERY LATE THIS EVENING THROUGH THE OVERNIGHT. DAMAGING WINDS... LARGE HAIL... AND ISOLATED TORNADOES WILL BE POSSIBLE. THE SEVERE WEATHER THREAT WILL BE GREATEST BETWEEN 11 PM AND 7 AM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. LINGERING SEVERE STORMS ARE POSSIBLE EARLY FRIDAY MORNING EAST OF INTERSTATE 95. A FEW STRONG TO SEVERE THUNDERSTORMS MAY REDEVELOP FRIDAY AFTERNOON ACROSS THE COASTAL PLAIN AND SANDHILLS. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP AGAIN SUNDAY AFTERNOON AND SUNDAY NIGHT...AS YET ANOTHER STRONG LOW PRESSURE SYSTEM APPROACHES CENTRAL NORTH CAROLINA FROM THE WEST. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS REQUESTED THROUGH THE OVERNIGHT HOURS. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS. JFB
In the hours before
Special weather statement, May 8, 8:00 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 800 PM EDT THU MAY 8 2008 NCZ023-024-090100- ALAMANCE-ORANGE- 800 PM EDT THU MAY 8 2008 ...A STRONG THUNDERSTORM WILL MOVE ACROSS ALAMANCE AND ORANGE COUNTIES THROUGH 900 PM EDT... AT 800 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SNOW CAMP...OR ABOUT 7 MILES NORTH OF SILER CITY...MOVING NORTHEAST AT 28 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SUTPHIN... SAXAPAHAW...SWEPSONVILLE...GRAHAM...HAW RIVER...MEBANE. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM. VINCENT
Special weather statement, May 8, 8:47 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 847 PM EDT THU MAY 8 2008 NCZ007-024-025-090115- DURHAM-ORANGE-PERSON- 847 PM EDT THU MAY 8 2008 ...A STRONG THUNDERSTORM WILL MOVE ACROSS PERSON...ORANGE AND DURHAM COUNTIES THROUGH 915 PM EDT... AT 847 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER HILLSBOROUGH...MOVING NORTHEAST AT 28 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SCHLEY...ROUGEMONT... AND...BAHAMA. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM. VINCENT
Local storm report, May 8, 8:51 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
851 PM EDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM HAIL 1 NNE MARTHA 35.63N 80.00W
05/08/2008 E0.88 INCH RANDOLPH NC TRAINED SPOTTER
NICKEL SIZE HAIL REPORTED AT THE INTERSECTION OF HWY 49
AND OLD HWY 49.
&&
SMITHSpecial weather statement, May 8, 9:10 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 910 PM EDT THU MAY 8 2008 NCZ007-008-024-025-090145- DURHAM-GRANVILLE-ORANGE-PERSON- 910 PM EDT THU MAY 8 2008 ...A STRONG THUNDERSTORM WILL MOVE ACROSS GRANVILLE...PERSON...ORANGE AND DURHAM COUNTIES THROUGH 945 PM EDT... AT 910 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A STRONG THUNDERSTORM OVER ROUGEMONT...OR ABOUT 10 MILES NORTHEAST OF HILLSBOROUGH...MOVING NORTHEAST AT 26 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ROUGEMONT...AND... BAHAMA...MORIAH...AND...SURL...BEREA. GUSTY WINDS OF 35 TO 45 MPH...VERY HEAVY RAIN...PEA TO DIME SIZED HAIL...AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. THESE WINDS ARE CAPABLE OF BRINGING DOWN SMALL TREE LIMBS. LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. THIS STORM IS CONTINUING TO INTENSIFY AND MAY REQUIRE A SEVERE THUNDERSTORM WARNING IF THIS TREND CONTINUES. VINCENT
Local storm report, May 8, 9:22 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
922 PM EDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL 6 WSW ASHEBORO 35.70N 79.92W
05/08/2008 E0.75 INCH RANDOLPH NC TRAINED SPOTTER
SPOTTER REPORT OF PENNY SIZE HAIL 6 MILES SOUTHWEST OF
ASHEBORO.
&&
SMITHThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:17 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Montgomery, Randolph, Stanly | 43 min |
| May 8, 8:47 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Guilford, Randolph | 43 min |
| May 8, 9:12 PM EDT | Tornado Warning | RAH | Guilford, Randolph | 33 min |
| May 8, 9:49 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 56 min |
| May 8, 10:16 PM EDT | Tornado Warning | RAH | Davidson, Forsyth | 44 min |
| May 8, 10:56 PM EDT | Areal Flood Advisory | RAH | Forsyth | 3 hr |
| May 8, 10:58 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford | 47 min |
| May 8, 11:09 PM EDT | Tornado Warning | RAH | Davidson, Forsyth, Guilford | 51 min |
| May 8, 11:31 PM EDT | Flash Flood Warning | RAH | Davidson, Forsyth, Guilford | 3 hr |
| May 8, 11:34 PM EDT | Tornado Warning | RAH | Alamance, Guilford | 41 min |
| May 9, 12:00 AM EDT | Severe Thunderstorm Warning | RAH | Forsyth, Guilford | 45 min |
| May 9, 12:11 AM EDT | Tornado Warning | RAH | Alamance, Guilford | 49 min |
| May 9, 12:54 AM EDT | Tornado Warning | RAH | Granville, Person | 36 min |
| May 9, 12:57 AM EDT | Tornado Warning | RAH | Alamance | 19 min |
| May 9, 1:28 AM EDT | Tornado Warning | RAH | Granville, Person | 47 min |
| May 9, 1:47 AM EDT | Severe Thunderstorm Warning | RAH | Person | 28 min |
| May 9, 7:05 AM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax, Nash | 40 min |
| May 9, 7:27 AM EDT | Tornado Warning | RAH | Halifax | 18 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.